Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 66, NWS Paducah, KY

June 17, 1997Bollinger County, Cape Girardeau County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 17, 1997, 10:51 AM CDT for Bollinger County, Cape Girardeau County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 10:51 AM CDT (15:51 UTC)
Expired
Jun 17, 1997, 2:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Bollinger County, MO, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 171553
FFWPAH
MOC017-031-171900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  200 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST MISSOURI
 
   ...BOLLINGER COUNTY...CAPE GIRARDEAU COUNTY
 
AT 1050 AM...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS
CONTINUING TO GENERATE HEAVY RAINFALL OVER AREAS THAT HAVE ALREADY
RECEIVED 1 TO 3 INCHES OF RAIN THIS MORNING.
 
SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER CAPE
GIRARDEAU AND BOLLINGER COUNTIES FOR THE NEXT FEW HOURS. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
SPODEN/LAMM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 10:10 AM CDT, 41 minutes earlier.

Area forecast discussion, Jun 17, 10:10 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT TUE JUN 17 1997

MORNING UPPER AIR ANALYSIS HAS STACKED LOW OVER NORTHEAST ARKANSAS
WITH PLENTY OF WRAP AROUND MOISTURE ADVECTING INTO AND REMAINING
OVER MOST OF SEMO. 09Z RUC HAS THIS PATTERN CONTINUING INTO THE
MID AFTERNOON HOURS.

ALREADY HAVE URBAN AND SMALL STREAM ADVISORIES UP FOR MANY COUNTIES
AND 88D SHOWING LITTLE MOVEMENT OF HEAVY RAIN. FFG NUMBERS FROM
YESTERDAY WERE 1-2 INCHES. COORDINATION WITH LMRFC TO RUN PAH FFG
NUMBERS ONLY...THESE NOW ARE IN 1 HOUR...ABOUT 1 INCH...2 IN 3 HOURS

COORDINATED WITH STL...LMRFC...CHI...SDF ON FFA FOR ALL OF SEMO AND
PARTS OF SOUTHERN ILLINOIS...WEST KENTUCKY...MAINLY SOUTH OF CARBONDALE
TO MADISONVILLE LINE.

AS UPPER LOW SLOWLY MOVES NORTHEAST...MAIN FOCUS OF INFLOW WILL BE
OVER WKY AND SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI INTO TONIGHT.
.
SPODEN/LAMM

In the hours before

Special weather statement, Jun 17, 10:44 AM CDT, 7 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171745-

THUNDERSTORM OUTLOOK...VALID UNTIL 600 AM WEDNESDAY
NATIONAL WEATHER SERVICE PADUCAH KY               SOUTHEAST MO/SOUTH IL
1044 AM CDT TUE JUN 17 1997                       WEST KY/SOUTHWEST IN

...THUNDERSTORMS WITH HEAVY RAIN EXPECTED TODAY AND TONIGHT...HOWEVER
NO SEVERE WEATHER IS EXPECTED...

AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER NORTHWEST ARKANSAS THIS
MORNING AND IS EXPECTED TO MOVE INTO PORTIONS OF SOUTHERN ILLINOIS BY
THIS EVENING. THERE IS A TREMENDOUS AMOUNT OF MOISTURE ALREADY IN PLACE
OVER MUCH OF THE AREA AND MORE WILL BE PULLED INTO THE REGION BY THIS
STORM SYSTEM.

THIS AMPLE AMOUNT OF MOISTURE WILL ACTUALLY HELP TO KEEP THE
THUNDERSTORMS BELOW SEVERE LIMITS DUE TO THE LACK OF HEATING BY THE
SUN. HOWEVER...HEAVY RAIN IS LIKELY OVER MUCH OF THE AREA AND THAT IS
THE MAIN THREAT. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

STORM MOVEMENT WILL BE VARIABLE ACROSS THE AREA DUE TO THE CIRCULATION
AROUND THE STORM SYSTEM...WITH SPEEDS GENERALLY LESS THAN 20 MPH.

SPOTTER ACTIVATION MAY BE NECESSARY DUE TO FLOODING.

REMEMBER THAT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST
MISSOURI...EXCEPT FOR THE BOOTHEEL...AND FOR SOUTHERN ILLINOIS AND
WESTERN KENTUCKY...GENERALLY SOUTH OF A LINE FROM CARBONDALE ILLINOIS
TO MADISONVILLE KENTUCKY.

SPODEN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:03 PM CDTFlash Flood WarningPAHCape Girardeau3 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.